Virginia, 2024

Damaging Wind in Virginia, July 16, 2024

July 16, 2024 · NWS RNK · 1 event in 1 county or zone

A hot and humid air mass combined with orographical lift helped to spark an isolated thunderstorm that became severe in Carroll County. Thunderstorm winds blew down two trees in the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass combined with orographical lift helped to spark an isolated thunderstorm that became severe in Carroll County. Thunderstorm winds blew down two trees in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 1:01 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 16, 1:01 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
201 PM EDT Tue Jul 16 2024

.SYNOPSIS...
Hot and humid conditions will continue through Wednesday. A cold
front will cross the region Wednesday into Wednesday night and bring
better chances of showers and storms to the region. This front
shifts south of the area by Thursday and Friday allowing for cooler
temperatures, but the proximity of the front will keep showers and
storms in the forecast for at least southern parts of the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 145 PM EDT Tuesday...

Key Messages:

1. Heat Advisory continues until 800 PM EDT for our far eastern
counties.
2. Isolated showers/storms through the evening hours before
dissipating.
3. Much better coverage of showers/storms tomorrow afternoon with
the arrival of a cold front -- locally heavy rain will be possible.

A cold front extended from the Thumb of Michigan southwest into
central Illinois and Missouri. East of this front, warm and humid
air extended east to the Atlantic Coast. Our region is included
within this airmass with a mixture of upper 60s and lower 70s dew
points across the area and temperatures a mix of the 80s over the
mountains and low to mid 90s across the Piedmont. Temperatures were
still inching upward at all locations. Our current Heat Advisory
for our far eastern counties looks on track and will continue
through 800 PM EDT. Isolated to scattered showers and storms are
expected heading into the early evening hours. While all locations
may see diminishing isolated activity approaching sunset, the
eastern half of the region may see the best coverage.

Overnight, lingering high level cloudiness is expected across the
region. This will be especially true later in the night in the west
with debris cirrus advecting into the area associated with the
approaching cold front. This same cold front is expected to enter
western sections of the region Wednesday afternoon and spread
eastward. Very limited showers are expected during the morning
hours. However, from mid-day on onward, coverage will be increasing
from west to east. Precipitable Water values tomorrow afternoon are
expected to range from around 1.75 inches in the west to slightly
over 2.00 inches over eastern areas. Values around the 2.00 inch
mark fall within the 90 to 97.5 percentile of the 30-year
climatology. Locally heavy rain still is looking probable with the
stronger showers and storms. Any flooding concerns would likely be
focused on any urban areas that have multiple showers/storms
crossing them in a short period of time.

For temperatures, high dew points will continue to me low
temperatures tonight will average the mid 60s west to lower 70s
east, or values that correspond to roughly five to ten degrees above
normal. On Wednesday, higher probabilities of cloud cover and
precipitation will help temperatures from climbing to values
expected today. However, values will still be on the well above
normal side for this time of year. While we are not expecting Heat
Advisory level Heat Index values within our forecast area, values
touching 100F will be possible within roughly the same location
where 105+F is expected today. There will be a greater range in high
temperatures tomorrow thanks to precipitation arriving in western
sections first. Look for a mix of upper 70s to lower 80s over
southeast West Virginia. Southwest Virginia and the Northwest
Mountains of North Carolina will see a mix of 80s with the highest
elevations in the upper 70s. Across the Piedmont of VA/NC highs
around 90 to the mid 90s are expected.

Confidence in the above weather scenario is moderate to high.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 1250 PM EDT Tuesday...

Key messages:

    - Highest confidence of thunderstorms on Thursday
    - Temperatures return to normal

The cold front will continue sinking slowly into the Carolinas on
Thursday and Friday. Deep moisture and highest precipitable water
values do not get pushes all the way out of the Mid Atlantic region,
but will be confined to southern Virginia and northern North
Carolina, especially on Friday. This will be the region with the
highest probability of precipitation and potential for locally heavy
rainfall and flooding.

There will be an air mass change with the front, cloud cover, and
precipitation. 850 MB temperatures drop into the +14 to +18 range,
resulting in high temperatures near or slightly below normal for
Thursday and Friday. However, with surface dew points remaining
mainly in the 60s and 70s. The weather will remain muggy overnight
with lows 5 to 10 degrees above normal.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 105 PM EDT Sunday...

Key messages:

    - Wet weather pattern for the weekend
    - Gradually warming temperatures Sunday through Tuesday

Overall pattern amplifies and long wave troughing in the east. This
creates broad southwest flow across the Mid Atlantic region. At the
surface the front will stall through the weekend. Some long range
guidance was suggesting the front pushes back north for next week
but confidence is low. For now will keep the front and baroclinic
zone over the region along with a chance of thunderstorms. Clouds
and precipitation will limit daytime heating, keeping highs near
normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 111 PM EDT Tuesday...

Primarily VFR conditions are expected across the region during
the valid TAF forecast period concluding at 18Z/2PM EDT
Wednesday. The exceptions to VFR will be some very patchy
IFR/MVFR river valley fog late tonight. Additionally, isolated
to scattered showers and storms are expected this afternoon, and
then again starting mid-day Wednesday. Look for brief sub-VFR
cigs/vsbys associated directly with this activity. Winds will
generally be light from the southwest or west through the
period with some gusts across the mountains close to 10 to 15
kts during daylight hours. Under and around any thunderstorms
wind direction will be variable with temporary gusts close to
40kts.

Confidence in the above aviation scenario is high.

AVIATION OUTLOOK...

Probability of showers and storms increase Wednesday afternoon
and evening with the arrival and passage of a cold front.

This front will be slow to exit the region, or be positioned
just south of the area into the weekend. This will keep showers
and storms in the forecast, especially for areas near and south
of the VA/NC border.

Confidence in the extended aviation scenario is moderate.

&&

.CLIMATE...
As of 315 AM EDT Tuesday...

Temperatures may come close to record high temperatures and/or
record warm low temperatures for today, July 16.

Below is a table that lists these values for locations in our
region and the years those records were set.

************* RECORDS FOR July 16 *************
+=============================================+
|  LOCATION   | RECORD HIGH  | RECORD WARM LOW |
| Blacksburg  |  93 in 1983  |   70 in 2020    |
| Bluefield   |  96 in 1988  |   71 in 1980    |
| Danville    | 102 in 1934  |   77 in 1920    |
| Lynchburg   | 103 in 1934  |   76 in 1937    |
| Roanoke     | 100 in 1988  |   74 in 2020    |
+=============================================+

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ044>047-058-
     059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ006.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
CLIMATE...BMG/DS
Hazardous weather outlook, Jul 16, 1:55 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
255 PM EDT Tue Jul 16 2024

NCZ001-002-018-VAZ007-009-010-012-015-171000-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
255 PM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Wednesday afternoon
and evening. The primary risk is damaging wind. A secondary threat
is large hail.

There is a marginal risk of flash flooding on Thursday and again on
Saturday due to excessive rainfall from thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>005-019-020-VAZ013-014-016-017-032-033-043-171000-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Pulaski-Montgomery-Carroll-
Floyd-Patrick-Franklin-Henry-
255 PM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind. A secondary threat is
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Wednesday afternoon
and evening. The primary risk is damaging wind. A secondary threat
is large hail.

There is a marginal risk of flash flooding on Thursday and again on
Saturday due to excessive rainfall from thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ011-018>020-022>024-034-035-WVZ042>044-507-508-171000-
Giles-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
255 PM EDT Tue Jul 16 2024

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind. A secondary threat is
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Wednesday afternoon
and evening. The primary risk is damaging wind. A secondary threat
is large hail.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ045>047-171000-
Campbell-Appomattox-Buckingham-
255 PM EDT Tue Jul 16 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind. A secondary threat is
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Wednesday afternoon
and evening. The primary risk is damaging wind. A secondary threat
is large hail.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ044-058-059-171000-
Caswell-Pittsylvania-Halifax-Charlotte-
255 PM EDT Tue Jul 16 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk of severe thunderstorms this afternoon and
evening. The primary risk is damaging wind. A secondary threat is
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk of severe thunderstorms Wednesday afternoon
and evening. The primary risk is damaging wind. A secondary threat
is large hail.

There is a marginal risk of flash flooding on Thursday and again on
Saturday due to excessive rainfall from thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 12:29 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
129 PM EDT Tue Jul 16 2024

NCZ001-002-019-161800-
Ashe NC-Wilkes NC-Alleghany NC-
129 PM EDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN ALLEGHANY...NORTHWESTERN WILKES AND SOUTHEASTERN ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA THROUGH 200 PM EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Idlewild, or near Glendale Springs, moving east at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Laurel Springs...
Glendale Springs...
Wilbar...
Mc Grady...
Mulberry...
Idlewild...
and Othello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3621 8146 3636 8149 3646 8117 3622 8108
TIME...MOT...LOC 1728Z 254DEG 15KT 3630 8141

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

VFJ
Local storm report, Jul 16, 1:03 PM EST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
203 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Hail             1 SSW Wilbar            36.26N 81.32W
07/16/2024  E0.75 Inch       Wilkes             NC   Trained Spotter

            Dime to penny sized hail reported on White
            Oak Road.

&&

as
Special weather statement, Jul 16, 2:15 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 PM EDT Tue Jul 16 2024

VAZ032-162000-
Patrick VA-
315 PM EDT Tue Jul 16 2024
A STRONG THUNDERSTORM WILL IMPACT PATRICK COUNTY THROUGH 400 PM
EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ararat, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph. Pea-sized hail. Heavy rainfall.
         Cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart...
Ararat...
Woolwine...
Patrick Springs...
Critz...
and Buffalo Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3663 8054 3666 8050 3665 8049 3666 8049
      3667 8047 3669 8046 3684 8025 3658 8007
      3656 8051
TIME...MOT...LOC 1914Z 290DEG 10KT 3660 8048

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAB
Local storm report, Jul 16, 2:33 PM EST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
333 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     1 SW Pine Ridge         36.49N 80.73W
07/16/2024                   Surry              NC   Public

            Tree down off ramp of I-74 and U.S. 89.

&&

WP
Local storm report, Jul 16, 2:38 PM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
338 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Dmg     3 WNW Mulberry          36.25N 81.22W
07/16/2024                   Wilkes             NC   Dept of Highways

            Tree down on Kilby Branch Road.

&&

WP
Local storm report, Jul 16, 2:41 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
341 PM EDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     Tstm Wnd Dmg     4 E Glendale Springs    36.36N 81.31W
07/16/2024                   Wilkes             NC   Dept of Highways

            Tree down on Buckwheat Branch Road.

&&

WP

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
July 16, 3:43 PM EST to 3:45 PM EST
Where
Carroll County, 0.77 mi WNW of Fries Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.774, -80.983

Thunderstorm winds blew down two trees with one along Mount Hope Road and the other at the intersection of Falcon Ridge Road and Ivanhoe Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183117.